New York, 2011Hail and Damaging Wind in New York, May 21, 2011
May 21, 2011 · NWS BGM · 5 events in 1 county or zone
An upper level low pressure system continued to produce scattered showers and thunderstorms across parts of central New York as it moved east and away from the area. A few storms produced hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level low pressure system continued to produce scattered showers and thunderstorms across parts of central New York as it moved east and away from the area. A few storms produced hail and damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 21, 2:48 PM EST, 50 minutes earlier.
Area forecast discussion, May 21, 2:48 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
348 PM EDT SAT MAY 21 2011
.SYNOPSIS...
HIGH PRESSURE WILL BE OVER THE REGION TONIGHT. CLEARING SKIES ARE
EXPECTED THIS EVENING...FOLLOWED BY AREAS OF FOG AND LOW CLOUDS
EARLY SUNDAY. A WARM FRONT WILL APPROACH NEW YORK AND PENNSYLVANIA
ON SUNDAY AFTERNOON WITH SHOWERS INCREASING AGAIN. MINOR DISTURBANCES
IN THE UPPER ATMOSPHERE WILL CONTINUE TO TRACK THROUGH THE AREA
BRINGING ADDITIONAL SHOWERS OR THUNDERSTORMS AT TIMES THROUGH
EARLY NEXT WEEK.
&&
.NEAR TERM /TONIGHT/...
AFTERNOON CONVECTION WILL DISSIPATE WITH LOSS OF DIURNAL HEATING
AND PASSAGE OF UPPER LEVEL WAVE. MODELS DRY OUT ENOUGH THIS EVENING
FOR MAINLY CLEAR SKIES AS OPEN CELLULAR CU DISSIPATES...HOWEVER
HIGH LVL BOUNDARY LAYER MOISTURE WILL LIKELY REFORM INTO AREAS OF
FOG AND STRATUS BENEATH BUILDING RIDGE AND SUBSIDENCE OVERNIGHT.
TOYED WITH THE IDEA OF MENTION OF PATCHY DRIZZLE...ESPLY OVER THE
HIGHER TERRAIN OF THE WRN CATS/POCONOS WHICH WILL HAVE THE EFFECT
OF LIGHT UPSLOPE MARINE LAYER FLOW. NAM/GFS SUGGESTED SOME LGT
QPF. IT STILL COULD OCCUR...BUT THE PROBABILITIES SEEM LOW AND IT
WILL BE INSIGNIFICANT. LATER SHIFTS CAN MONITOR.
&&
.SHORT TERM /SUNDAY THROUGH TUESDAY/...
ISENTROPIC LIFT AHEAD OF AN APPROACHING WARM FRONT NOW OVER THE
UPR MIDWEST WILL SPREAD MORE CLOUDS AND LIGHT PRECIP INTO THE
REGION ON SUNDAY AFTERNOON. GFS/NAM AND CMC REGIONAL ARE IN GOOD
AGREEMENT...ALTHOUGH THERE ARE SUBTLE TIMING DIFFERENCES. LEANED A
BIT CLOSER TO THE NAM/CMC BLEND WHICH WILL GIVE US A PRECIOUS FEW
HOURS OF MAINLY DRY WX DURING THE MORNING. HAVE INCREASED POPS FOR
SHOWERS SPREADING WEST TO EAST DURING THE LATE MORNING THROUGH THE
AFTERNOON. DYNAMIC FORCING IS WEAK WITHIN THE BROAD SWLY FLOW
ALOFT...SO THIS SHOULD BE JUST A LIGHT QPF EVENT WITH NO HYDRO
CONCERNS.
THIS PATTERN REMAINS THROUGH MONDAY WITH SVRL MINOR IMPULSES
MOVING THROUGH THE SOUTHWESTERLY ORIENTED MOISTURE PLUME. SHOWERS
WILL BE POSSIBLE AT ANY TIME SUNDAY NIGHT AND MONDAY...BUT
ESPECIALLY MONDAY AFTERNOON AND EVENING WHERE THE TRAILING COLD
FRONT IS PROGGED BY NAM/GFS MODELS TO BE MOVING THROUGH CNTRL NY.
CONVECTIVE PARAMTERS INCREASE IN THE MODELS MONDAY AFTERNOON AND
HAVE INTRODUCED THUNDERSTORMS AGAIN TO THE FCST.
850 MB TEMP RULES WERE FOLLOWED FOR MAX TEMPS AND MATCHED CLOSELY
TO A BLENDED MAV/MET/GMOS/MEX MOS BLEND. MIN TEMPS ARE A BLENDED MOS.
MONDAY NIGHT/TUE...
CDFNT XPCTD TO MOVE INTO WRN NY BY DAYBREAK TUE...AS S/WV TROF
APRCHS FROM THE GTLAKES. BEST FORCING DUE TO THE UPR LVL WAVE WILL
BE ACRS CNTRL NY...WHERE WE KEPT LIKELY POPS FOR SCT SHRA/TSRA. CHC
POPS REMAINDER OF THE FCST AREA. CDFNT PASSES THE RGN ON TUE...MOVING
INTO PA BY AFTN. IS THIS SCENARIO HOLDS OUT...XPCT IMPRVG CONDITIONS
ACRS MOST OF CNTRL NY WITH THE BEST CHC FOR SHRA/TSRA IN THE MRNG.
ACRS NE PA...RETAINED CHC POPS FOR THE ENTIRE DAY. MAXES FROM THE
L/M 70S ACRS CNTRL NY TO ARND 80 FAR SE ZONES.
&&
.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
LONG RANGE MODELS ARE NOT QUITE AS UNSETTLED AT LEAST EARLY IN THE
PERIOD. HOWEVER THIS LULL IN PRECIP SHOULD BE SHORT LIVED AS A DEEP
SOUTHWEST FLOW REMAINS ACROSS OUR AREA...WITH A BOUNDARY LURKING
NEAR US AND AN UPPER LOW OVER THE MISSISSIPPI VALLEY. THESE THREE
FACTORS WILL CONTINUE TO KEEP AT LEAST CHANCE POPS IN THROUGH THE
THE REMINDER OF THE WEEK INTO THE UPCOMING WEEKEND. WHILE IT DOES
APPEAR THAT AT SOME POINT WE WILL SEE LIKELY CHANCES FOR
SHOWERS/STORMS...TRYING TO TIME ANYTHING OUT AT THIS POINT IS
FOOLISH GIVEN THE TENDENCY OF THE MODELS TO FLIP/FLOP. AS WE
MENTIONED YESTERDAY DESPITE BEING UNSETTLED THE DEEP SOUTHWEST
FLOW WILL BOAST TEMPS INTO THE 70S...OR SLIGHTLY ABOVE AVERAGE FOR
THIS TIME OF THE YEAR.
&&
.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
THROUGH 18Z SUN...SCT MVFR CIGS WITH SCT SHRA/TSRA MAINLY AFFECTING
RME/BGM AND AVP THIS AFTN. LOW CONFIDENCE FCST FOR LATER TNGT
W/RESPECT TO REDVLPMNT OF STRATUS AND FOG. MOST AREAS WILL SEE
JUST BKN200 THIS EVNG. ATTM THINK WE'LL SEE SOME VLY FOG DVLP DUE
TO LIGHT BL WINDS AND MOIST GROUND. HOWEVER...SELY FLOW ABV THE BL
PICKS UP LATER TNGT...WITH SOME SUGGESTION THAT LOW LVL LMSTR MAY
BCM ENTRAINED IN THAT FLOW. DIFFS IN THE MDLS GUIDANCE W/RESPECT
TO ABV SCENARIOS BUT LCL WRF RUN AND RUC PROFILES SUGGEST LOWER
CLDS/FOG LIKELY LATER TNGT. WE DID SEE SOME LOW CLDS AND FOG ACRS
WRN PA AND NY THIS MRNG...SO FOR NOW INDICATED DVLPMNT OF MVFR
CONDITIONS AT MOST SITES AFTER 06Z TNGT. XPCT BETTER CHC FOR SHRA
TO HOLD OFF AFTER 18Z ON SUN AND DID NOT MENTION IN THIS PCKG.
WINDS THIS AFTN GNRLY N TO NW 5-10 KTS...L&V OR LGT ERLY
TNGT...THEN BECMG S TO SELY ON SUN ARND 10 KTS.
OUTLOOK...
SUN AFTN/SUN NGT...MVFR IN SHRA.
MON/MON NGT...MVFR IN SCT SHRA/TSRA.
TUE...MVFR NE PA IN SHRA/TSRA. BECMG VFR CNTRL NY.
TUE NGT/WED...MVFR IN SHRA.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.
&&
SYNOPSIS...JAB
NEAR TERM...JAB
SHORT TERM...JAB/NWS
LONG TERM...HEDEN
AVIATION...
Hazardous weather outlook, May 21, 2:49 PM EST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
349 PM EDT SAT MAY 21 2011
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-222000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
349 PM EDT SAT MAY 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
JAB
In the hours before
Special weather statement, May 21, 3:10 PM EST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
410 PM EDT SAT MAY 21 2011
NYZ009-037-212100-
ONEIDA NY-
410 PM EDT SAT MAY 21 2011
...STRONG THUNDERSTORM NEAR FLORENCE...
* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
WINDS...AND VERY HEAVY RAIN. THIS STORM WAS LOCATED 9 MILES
NORTHEAST OF CAMDEN...AND MOVING SOUTHWEST AT 10 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
FLORENCE AT 430 PM EDT...
CAMDEN AT 450 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4343 7555 4343 7552 4341 7549 4321 7587
4323 7588 4332 7586 4333 7588 4335 7588
4347 7583 4348 7581
HEDENHail, Oneida
- When
- May 21, 3:38 PM EST
- Where
- Oneida County, 2.6 mi WSW of Thompson Corners
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.370, -75.750
Hail covered the ground and was still on the ground about 5 hours later at a house on Walker Road.
Thunderstorm Wind, Oneida
- When
- May 21, 3:38 PM EST
- Where
- Oneida County, 2.51 mi W of Thompson Corners
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 43.380, -75.750
Tree limbs were blown down. Nickel size hail lasted about 10 minutes and covered the ground. Hail was still on the ground at 7 pm EDT.
Hail, Oneida
- When
- May 21, 3:43 PM EST
- Where
- Oneida County, 2.13 mi NNW of Camden
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.360, -75.760
Penny size hail covered the ground. Some lawn furniture was blown around, with estimated winds of 30 to 40 mph.
Hail, Oneida
- When
- May 21, 3:45 PM EST
- Where
- Oneida County, 0.69 mi N of Camden
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.340, -75.750
Hail, Oneida
- When
- May 21, 3:47 PM EST
- Where
- Oneida County, 1.47 mi NNW of Camden
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 43.350, -75.760
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Kansas, May 21, 20111 death · 6 injured · $2.3 million · EF3 · 102 events
- Excessive Heat in Kentucky, May 21, 20111 death · 1 injured · 1 event
- Hail in Nebraska, May 21, 2011$2.1 million · 3 in hail · 9 events
- Hail in Kansas, May 21, 2011$600,000 · 1.75 in hail · 6 events
- Tornado and Flash Flood in Texas, May 21 to 22, 2011$126,000 · EF0 · 25 events
- Tornado and Hail in Minnesota, May 21 to 22, 2011$25,000 · EF0 · 45 events
- Hail and Damaging Winds in Iowa, May 21, 2011$91,000 · 2.75 in hail · 15 events
- Flooding in Arkansas, May 21 to 31, 2011$105,000 · 7 events
- Flash Flooding in Maine, May 21, 2011$130,000 · 2 events
- Damaging Winds in Tennessee, May 21, 2011$92,000 · 55 kt wind · 8 events
- Tornadoes and Hail in Oklahoma, May 21, 2011$8,000 · EF1 · 9 events
- Tornado and Hail in Missouri, May 21, 2011$8,000 · EF0 · 31 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 306010, 306016, 306011, 306013, 306014.